Interactive diabetes case 8: Discordant values for A1C and home blood glucose values
- Lloyd Axelrod, MD
Lloyd Axelrod, MD
- Associate Professor of Medicine
- Harvard Medical School
A 49-year-old, African-American man, a computer engineer, seeks a second opinion because his clinician tells him that his diabetes is uncontrolled, but the patient is sure that it is well controlled. Five years ago, he developed polyuria, polydipsia, nocturia, and lost 23 lbs over a four-month period. A random blood glucose level was 277 mg/dL (15.3 mmol/L). The glycated hemoglobin (A1C) was 10.8 percent. The patient was treated with medical nutrition therapy and metformin 1000 mg twice a day with meals.
The patient adhered to his regimen. His symptoms resolved, and he regained 18 lbs. He states that he performs self-blood glucose monitoring once or twice a day. The fasting blood glucose values are in the 110 to 125 mg/dL (6.1 to 6.9 mmol/L) range. Values before supper are 115 to 140 mg/dL (6.3 to 7.8 mmol/L). With treatment, the A1C level improved to the 8.9 to 9.5 range; the most recent value, nine weeks ago, was 9.1 percent.
The patient developed distal sensory neuropathy six months after the diagnosis of diabetes. He complains of tenderness in the bottoms of his feet. He feels that he is "walking on nerves," that he has "no fat in his feet," and that he is "walking on bone." His symptoms are alleviated by gabapentin but are still present. He has erectile dysfunction. He also has hypertension and gastroesophageal reflux disease.
The patient's examination reveals a blood pressure of 120/70 in the right arm supine and 140/85 in the right arm upright. The heart rate is 60 regular. The weight is 207 lbs, height 5' 9", body mass index (BMI) 30.6 kg/m2. Peripheral pulses are intact in both lower extremities. Light touch is nearly absent to the knees. Vibration sense is mildly reduced at the great toes, slightly reduced at the medial malleoli, and intact at the tibial tubercles. The knee jerks and ankle jerks are absent bilaterally. In addition to metformin, the patient's medications are lisinopril 20 mg once a day, hydrochlorothiazide 25 mg once a day, gabapentin 900 mg three times a day, and aspirin 81 mg once a day.
Based on the A1C values, his clinician suspects that the glucose values at home are erroneous. The clinician is concerned that the patient already has distal sensory neuropathy and erectile dysfunction and may develop other complications. The clinician has advised the patient to add glipizide 5 mg before breakfast and supper to his regimen. The patient insists that the glucose readings at home are correct. He has already changed his meter to a different brand and reviewed his testing technique with a diabetes nurse educator.To continue reading this article, you must log in with your personal, hospital, or group practice subscription. For more information on subscription options, click below on the option that best describes you: